Stopping and starting drugs?

I have been taking Pramipexole now for about 4weeks, and I'm getting on well at the lowest dose. (0.088). I don't want to up the dose in the future - I'm afraid of side effects. Is it possible to make the effect of this drug work at this dose in the long term by stopping and starting my daily dose? I was thinking of maybe stopping it for 3 or 4 days each month.......or maybe longer. Maybe I would be better stopping a couple of days each week rather than each month? I would appreciate any advice.

9 Replies

oldestnewest
  • For this med to work properly, especially at it's lower dose, it must be taken every day. You are aware that side effects and augmentation can happen, so you need to be vigilant. But, Mirapex, Requip (ropinerole)- and drugs in that class needs to be taken every day for it to work properly. You are on the lowest dose, so it will take a while, if itv happens at all. Just be aware of the possibility of a drug holiday (where you sub something for the Mirapex) in your future. Not ALL people have to do drug holidays, b uut always good to prepared. read, read, read. rlshelp.org

  • Mirapex has a short half life. You do not need to take it every day - it's not in your system the next day unless you take it three times a day. It is prescribed to people it don't take it regularly. I know of a person with severe WED who takes it every other day to avoid side effects. She's done it for quite awhile - at least a couple years. I believe her Dr is the doctor who keeps the rlshelp.org site.

    Stopping it isn't likely to stop the side effects, however, except augmentation. Any other side effects can come even if you don't take it regularly. Any increase in dose in under 2 years is always augmentation. There is never a need to increase it as I understand it based on the RLS specialists.

    Take it everyday. If you need more at some point, you've augmented. Then stop it for awhile. You can try it again later.

  • I have never ever heard of this before. Not taking Mirapex every day.

    If you miss a day, then most people will know when they try to sleep at night, it wont happen. If you want to sleep every night, then you take the Mirapex every night.

    If you dont want to sleep everynight, then i guess missing a pill every other night is what will happen.

    The dosage to increase is there to allow if the first or second dose or more doesnt cut it when you start out. To say you never need to increase the dose is a bit misleading.

  • Thank you all for your responses. I realise that my rls would come straight back if I stop the tablets, but it seemed a better choice to put up with my rls for a few days each month, rather than risk some of the horrendous side effects of this drug is I had to increase the dosage. At the moment at this low dose I have no side effects from it. I must say its been blissful for the last few weeks to get a decent nights sleep.....I've had rls for the last 20 years or so, and it had been getting increasingly worse over the last year or two. As you can imagine I'm desperate to keep it at bay for as long as possible.

  • It is likely to be possible if you took the mirapexin every other night, and possibly a different medication alternately, i.e. an anti siezure medication or codeine or tramadol.

    Also, as rls can be a progressive disease it is likely that medications may need increased at some time without it necessarily being augmentation. However, telling the difference is another matter altogether.

  • Hi jumpylegs, that an idea I hadn't thought of, I might have a word with my doctor next time I go to see whar he says about alternating with another tablet

  • Hi, I couldn't take holiday from my mirapexin, otherwise i would be up all night with arms and legs going.In fact my brain tells me each evening that it's time to take my pills, whether thats a habit or it's a warning I am not sure, but i personally would not leave my pills off for the night.

    Margaret

  • Hi Margaret, thanks for yor reply, how long have you been taking this drug?

  • Hi, I am taking the strongest Mirapexin pill.It's the 0.35mg and I take 2 each evening at about 7.30 ish. But if I am tired in the afternoon my legs will start then. Otherwise my legs my legs start about 6 ish as I have argumentation. If you read my blog about Neorologist Outcome you will see what happened when I went to see a top doctor. I have been on this for a few years as I have tried everything else. I am also taking Pregabalin 2 x 75mg each day but that's for another illness, and I don't feel it's helping my RLS. So I really don't know what else there is for me now.

    Margaret

You may also like...